Alert archive / South Dakota / Tornado Warnings in 2013

Tornado Warning 16, NWS Aberdeen, SD

October 11, 2013Faulk County, Potter County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Oct 11, 2013, 11:09 AM CDT for Faulk County, Potter County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2013, 11:09 AM CDT (16:09 UTC)
Expired
Oct 11, 2013, 11:45 AM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Faulk County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WFUS53 KABR 111609
TORABR
SDC049-107-111645-
/O.NEW.KABR.TO.W.0016.131011T1609Z-131011T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1109 AM CDT FRI OCT 11 2013

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1145 AM CDT

* AT 1105 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR SENECA...OR 17 MILES WEST OF FAULKTON...
  MOVING NORTHWEST AT 40 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  TOLSTOY AROUND 1130 AM CDT.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 243 AND 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4524 9987 4524 9953 4496 9937 4493 9946
TIME...MOT...LOC 1609Z 147DEG 33KT 4503 9949

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
HINTZ
2 follow-up statements
887 
WWUS53 KABR 111625
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 AM CDT FRI OCT 11 2013

SDC049-107-111645-
/O.CON.KABR.TO.W.0016.000000T0000Z-131011T1645Z/
POTTER SD-FAULK SD-
1125 AM CDT FRI OCT 11 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN FAULK AND
NORTHEASTERN POTTER COUNTIES UNTIL 1145 AM CDT...

AT 1123 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR TOLSTOY...OR 21 MILES NORTHEAST OF GETTYSBURG...
MOVING NORTHWEST AT 40 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
POTTER AND WESTERN FAULK COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4524 9987 4524 9953 4496 9937 4493 9946
TIME...MOT...LOC 1625Z 151DEG 37KT 4519 9961

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
HINTZ
570 
WWUS53 KABR 111633
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 AM CDT FRI OCT 11 2013

SDC049-107-111644-
/O.CAN.KABR.TO.W.0016.000000T0000Z-131011T1645Z/
POTTER SD-FAULK SD-
1133 AM CDT FRI OCT 11 2013

...THE TORNADO WARNING FOR WESTERN FAULK AND NORTHEASTERN POTTER
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4524 9987 4524 9953 4496 9937 4493 9946
TIME...MOT...LOC 1634Z 151DEG 37KT 4527 9968

$$
HINTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Oct 11, 9:34 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 11, 9:34 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
934 AM CDT FRI OCT 11 2013

.UPDATE...
A FEW UPDATES THIS MORNING. NOTHING MAJOR BUT SUSPECT NORTHEAST
WILL GET A BIT WARMER THAN EARLIER FORECAST. UPDATES ALREADY
ISSUED.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
CURRENT WATER VAPOR IMAGERY SHOWS THE NEGATIVELY TILTED UPPER LOW
MOVING OUT OF THE CENTRAL ROCKIES...AND MODELS ARE STILL IN VERY
GOOD AGREEMENT WITH THE PROJECTED NORTHEAST TRACK ACROSS THE
NORTHERN PLAINS THIS AFTERNOON. MODEL 500 MB HEIGHT FALLS ARE ON
THE ORDER OF 20 DECAMETERS OVER SOUTH DAKOTA THIS AFTERNOON. THE
ASSOCIATED SURFACE LOW IS CURRENTLY CENTERED OVER THE PANHANDLE OF
NEBRASKA...WITH AN INVERTED TROUGH/WARM FRONT EXTENDING ACROSS
SOUTH DAKOTA...AND ANOTHER WARM FRONT/DRY LINE EXTENDING ACROSS
WESTERN NEBRASKA AND THROUGH KANSAS. THE DRY SLOT IS BECOMING VERY
EVIDENT IN IR SATELLITE IMAGERY THIS MORNING...NOW WORKING WELL
INTO SOUTHWEST SOUTH DAKOTA. AS THIS LOW PRESSURE SYSTEM
INTENSIFIES THE PRESSURE GRADIENT WILL TIGHTEN UP ON BOTH THE
EASTERN...WARM AIR ADVECTION SIDE OF THE LOW...AS WELL AS THE
WESTERN...SUBSIDENCE/COLD AIR ADVECTION SIDE OF THE LOW. IT SHOULD
BE A SOLID HIGH WIND WARNING ACROSS THE FAR WESTERN CWA WITH THE
BUFKIT MOMENTUM TRANSFER TOOL CONSISTENTLY SHOWING 50+ KTS
AVAILABLE TO MIX TO THE SURFACE. IT IS A LITTLE TRICKY FURTHER
EAST SINCE THE CENTER OF THE LOW TRACKS ACROSS THE CWA...AND WINDS
WILL DROP OFF FOR A BRIEF PERIOD...WHICH IS VERY HARD TO CAPTURE
IN THE WIND ADVISORY. NONETHELESS...THE REMAINING COUNTIES SHOULD
REACH WIND ADVISORY CRITERIA...AND THE ONLY MODIFICATION TO THE
WIND ADVISORY WAS TO INCLUDE THE REMAINING THREE COUNTIES OF MY
NORTHEAST CWA. IT IS LIKELY THAT THE ADVISORY WILL HAVE TO BE
EXTENDED IN TIME TO ACCOUNT FOR GUSTY NORTHWEST WINDS THROUGH THE
NIGHT...HOWEVER...SUBSEQUENT SHIFTS CAN MODIFY THE TIMING AFTER
SEEING ADDITIONAL MODEL DATA.

THE OTHER CONCERN TODAY IS THE SEVERE WEATHER POTENTIAL THIS
AFTERNOON. SB CAPE VALUES ARE NOT OVERLY IMPRESSIVE...HOWEVER
THEY ARE PROGGED TO RISE INTO THE 500 J/KG RANGE ALONG THE
NORTHWARD MOVING FRONTAL BOUNDARY ACROSS THE EASTERN CWA THIS
AFTERNOON. THE CAVEAT OF COURSE...WILL BE HOW MUCH LINGERING CLOUD
COVER REMAINS OVER THE REGION TODAY. COMBINE THE WEAK INSTABILITY
WITH VERY STEEP LOW LEVEL LAPSE RATES...PLUS 20 TO 30 KTS OF 0-1
KM SHEAR...AND 50+ KTS OF 0-6 KM SHEAR...AND IT APPEARS TO BE A
SET UP CONDUCIVE FOR THE DEVELOPMENT OF LOW TOPPED
SUPERCELLS...WITH ISOLATED TORNADOES POSSIBLE. STILL A LOT OF
UNCERTAINTY IN THE PLACEMENT/COVERAGE OF CONVECTION...BUT WITH THE
STRONG SHEAR VALUES AND POTENTIAL FOR TORS...DID ADD A BRIEF T+
MENTION INTO THE GRIDS ACROSS THE NORTHEAST CWA. ALSO OF NOTE IS
THE POSSIBILITY OF AN ADDITIONAL INCH OF RAIN ACROSS THE FAR
WESTERN CWA. COMBINED WITH RECENT HEAVY RAINFALL AND SNOW MELT
RUNOFF FROM WESTERN SOUTH DAKOTA...WILL HAVE TO MONITOR RIVER
LEVELS...BUT OVERALL IT DOES NOT APPEAR TO BE A CONCERN FOR OUR
AREA.

THE SYSTEM QUICKLY MOVES OFF TO THE NORTHEAST TONIGHT AND SATURDAY
MORNING...ALTHOUGH THERE MAY BE LINGERING PRECIP ACROSS THE
NORTHERN AND EASTERN CWA INTO SATURDAY MORNING. SURFACE HIGH
PRESSURE AND MUCH COOLER AIR ARE EXPECTED THROUGH MUCH OF THE
REMAINING SHORT TERM PERIOD....WITH INDICATIONS OF ANOTHER LOW
PRESSURE SYSTEM MOVING INTO THE REGION BY SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
NOT A LOT HAS CHANGED IN THE LONGER RANGE MODEL SOLUTIONS. AS THE
PERIOD OPENS...STILL PLENTY OF AGREEMENT ON THE ONSET OF
WAA-FORCED PRECIPITATION /P-TYPE=RAIN/ BY LATE SUNDAY NIGHT AND
CONTINUING RIGHT INTO MONDAY. THE 00Z ECMWF WAS THE ONLY SOLUTION
TO SLOW THE LOW PRESSURE SYSTEM DOWN SO MUCH THAT LIGHT
TROWAL-FORCED PRECIPITATION COULD STILL HANG ON ACROSS THE
AREA...CONTINUING INTO MONDAY NIGHT AND RIGHT ON INTO TUESDAY.
APPARENTLY...THAT SLOWER SOLUTION IS PREFERRED IN THE ALLBLEND
GUIDANCE BECAUSE ITS POPS CAME OUT WITH PRECIP CHANCES INTO
TUESDAY.

BEYOND THAT SYSTEM...THE REST OF THE LONG-TERM APPEARS TO BE
COMPRISED OF MAINLY DRY NORTHWESTERLY FLOW AND POTENTIALLY THE
FIRST SURGE OF TRULY COLD AIR OF THE SEASON OUT OF CANADA BY THE
END OF THE WEEK.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THE PRECIPITATION FROM EARLIER HAS REALLY TAPERED OFF WITH THE
ADVANCEMENT OF A DRY SLOT THROUGH THE SYSTEM. STILL...BY THE END
OF THE DAY SCATTERED SHOWERS...PERHAPS A THUNDERSTORM...WILL BE
OVER THE REGION AS SOME REDEVELOPMENT OF PRECIPITATION WITH THIS
LOW PRESSURE SYSTEM IS STILL EXPECTED LATER TODAY.

AS FOR SUB-VFR CONDITIONS...REGIONAL SURFACE OBS AND SATELLITE
IMAGERY ARE VOID OF SUB-VFR CIGS OR VISBIES. THERE COULD STILL BE
SOME LOW STRATUS /GENERALLY BETWEEN 1500 AND 3000 FT AGL/
DEVELOPING OR WRAPPING BACK DOWN INTO THE FORECAST AREA AS THE
UPPER LOW CIRCULATION TRACKS NORTHEASTWARD OUT OF THIS CWA LATER
THIS AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-
     POTTER-ROBERTS-SPINK-WALWORTH.

     HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
     CORSON-DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY.

MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Oct 11, 4:54 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT FRI OCT 11 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
454 AM CDT FRI OCT 11 2013 /354 AM MDT FRI OCT 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS THE
NORTHERN PLAINS TODAY. THIS SYSTEM WILL BRING A COMBINATION OF
RAIN...WIND...AND SEVERE STORMS TO THE REGION.

FOR AREAS WEST OF THE MISSOURI RIVER...WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE TO SUSTAINED SPEEDS OF 35 TO 50 MPH WITH
GUSTS TO 60 MPH POSSIBLE. FURTHER EAST...SOUTHERLY WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE.
HOWEVER...THE LOW CENTER WILL BE MOVING ACROSS THE REGION...SO
THERE WILL BE A PERIOD WHERE WIND SPEEDS DROP OFF BEFORE SWITCHING
TO THE WEST NORTHWEST AND INCREASING ONCE AGAIN. GUSTY WINDS ARE
EXPECTED THROUGH THE NIGHT.

ADDITIONALLY...THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE REGION
TODAY...WITH STRONG WINDS AND HAIL A THREAT. HOWEVER...THE AREA
OF GREATEST CONCERN IS ACROSS NORTHEAST SOUTH DAKOTA WHERE THE
AIRMASS WILL BECOME MILDLY UNSTABLE ALONG A WARM FRONT. COMBINED
WITH SPIN PRESENT IN THE LOWEST LEVELS OF THE ATMOSPHERE...THERE
IS THE POSSIBILITY OF AN ISOLATED WEAK TORNADO ACROSS THIS REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COOLER AIR WILL MOVE INTO THE REGION FOR THE WEEKEND. THE NEXT LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SERR

Nearby

Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.